I recently lost weight finally - I have depression and anxiety but I don't want to gain the weight I took so long to lose. Can you please recommend or share your opinions? I really appreciate it!
Hi I have been prescribed mirtazapine. I am really worried about weight gain. Please help?
Question posted by HDN on 22 March 2016
Last updated on 29 May 2022
I took 15mg Mirtazapine for a couple of years and on the plus side it lifted my mood and gave me motivation to do stuff like go to the gym, housework etc. I took it for anxiety and insomnia It helped me sleep really well due to the Histamine action, but I have to say it made me SO hungry - the drug itself does not make you fat, but I found that I couldn’t control my appetite and just wanted to eat and eat - it’s used as an appetite stimulant, and that’s what it does. I’m a small person who exercises a lot, but I still put a stone on - off it now and the stone came off easily - worth a try though - it’s a nice drug
I gained 100 lbs. 100 pounds yes you read that right. Now I can’t get off of it because I can’t sleep without it and get extremely anxious. If you’re not hooked on it yet take something else. That’s brutally honest.
I was on remeron (mirtazapine) for the last 4-5 years. I gained a total of 45 lbs!! It was almost immediate! And I worked out every day. Literally just scooping out water out of boat with a hole in it. I had no idea it was such a weight gainer. I suffer from bad anxiety, sleep paralysis and insomnia, and this was the only medication that worked. After years of being on it, and dosage changes, it was time to come off. I was recently put on doxepin, which is not supposed to be a weight gainer, so we’ll see what happens there. I’ve lost 12 lbs since coming off of remeron. It’s been a few weeks. Weight gain is definitely a huge concern of mine, but so is my sleep. I wish you luck and hope you found what works for you!
Hello HDN, I have put on nearly 10 kilos since taking Mirtazapine, so I would say do not take it and there are other awful side effects that bother me a lot. I will be seeing the psychiatrist about changing to a different medication and I will be asking questions about the side effects for sure. I wish you all the best.
I would ask for something else if you are concerned about weight gain. Most people do gain weight on this med and from my own personal experience, you can put on a lot in a short amount of time. I also feel like the more weight I gain, the more depressed and anxious I get!!! I would ask for something else that does not have this as a common side effect. If you are like me, the side effects will outweigh anything else. I felt like all I wanted to do was to eat and sleep. Not good. Best of luck to you...
YOU WILL PUT ON WEIGHT no use saying you wont
I have never taken this medication but I try to stay clear of any that can cause weight gain. I am borderline diabetic and most bipolar meds have a weight gain side effect. Talk to your doctor and them know that you are concerned about it. They can usually prescribe one that does the job without the weight gain.
I am on Wellbutrin and mirtaz, I wouldn't worry about the weight gain it can be controlled, the only problems I had was getting on mirtaz was horrible for the first week I felt like I was going crazy, but it got better.
I took this medicine for about 5 months. It will make you sleep for a very long time. The first night I took the pill I struggled not falling asleep for about 2 days. About the weight gain- it's horrible. I gained 50 pounds in 5 months. I really was never the type to gain weight so I know it was definitely the medicine. But for stress this medicine does wonders. My GPA in college rose .7 points after my second semester. That was my personal experience. I was 20 years old then full time active college student.
My doctor has now prescribed me Sertraline HCL, I've only taken it one night so if you want an update I'll be happy to provide one in about 2 weeks (when my doctor told me I will start noticing a difference).
Putting on weight weather intentional or not, yes Remron does make you hungry and when I took it I would binge eating. Then sleep 12-14 hrs. a day. I put on about 25lbs. Still going to the gym at the same time. I fought a loosing battle.
Its a wonderful antidepressant, I gained a lot of weight taking it so I stopped but I've done some reading and talked to a PA who is a family friend, the higher the dose the less sedating it is, if you take 30-45mg you may be able to take in the am with Wellbutrin (just an idea) also if thats not an option you can add Topamax to it and that may keep the cravings at a manageable level along with a fiber and protein supplement in a big glass of water because they are the most satiating macro nutrients. I'm going to drop my Lexapro and ask for the 45mg Remeron and to get back on Topamax 100mgs along with Latuda which takes my appetite away anyway or take it along with my Modafinil in the am. Hope you get it figured out!
Hi, HDN! While Remeron is considered very effective for depression, somewhat less so for anxiety, it can cause both short and long term weight gain in a large number of users. Not all, but many.
Given your recent (successful!) weight loss you might ask your prescriber if a more weight neutral antidepressant would be more appropriate for you.
Good luck and best wishes,
Mirtazapine can definitely cause weight gain, but it doesn't for everyone. You really have to exercise & watch what you eat w/mirtazapine. Try it and weigh yourself. Hang in there.
- Mirtazapine uses and safety info
- Mirtazapine information for Healthcare Professionals (includes dosage details)
- Side effects of Mirtazapine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.